Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 47, NWS Omaha, NE

July 5, 2008Jefferson County, Saline County, Seward County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 5, 2008, 8:06 AM CDT for Jefferson County, Saline County, Seward County, Nebraska. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 8:06 AM CDT (13:06 UTC)
Expired
Jul 5, 2008, 12:00 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, NE, Saline County, NE, Seward County, NE

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:00 AM CDTHEAVY RAIN 1.9Tobias, NERAIN FELL IN ABOUT 20 MIN. RELAYED BY EMERGENCY MANAGER.
Jul 5, 9:00 AM CDTHEAVY RAIN 2Western, NERELAYED BY EMERGENCY MANAGER.
Jul 5, 9:10 AM CDTFLASH FLOOD1 Sw Fairbury, NEMOVING CAMPERS AT CRYSTAL SPRINGS CAMPGROUND DUE TO WATER FROM HEAVY RAIN RUNOFF.
Jul 5, 9:10 AM CDTHEAVY RAIN 2.71 Sw Fairbury, NERELAYED BY EMERGENCY MANAGER.
Jul 5, 9:10 AM CDTHEAVY RAIN 4Fairbury, NERELAYED BY EMERGENCY MANAGER.
Jul 5, 9:38 AM CDTFLASH FLOOD8 S Friend, NEWATER OVER STREETS.
Jul 5, 9:38 AM CDTHEAVY RAIN 6.488 S Friend, NE
Jul 5, 9:45 AM CDTHEAVY RAIN 2.85Western, NE
Jul 5, 9:49 AM CDTHEAVY RAIN 3.9Fairbury, NEALMOST 4 INCHES OF RAIN SINCE AROUND 4 AM CDT
Jul 5, 9:56 AM CDTFLASH FLOODFairbury, NEMINOR STREET FLOODING.
Jul 5, 9:56 AM CDTHEAVY RAIN 3.64Fairbury, NE
Jul 5, 10:15 AM CDTHEAVY RAIN 4.067 Nnw Fairbury, NEAROUND 4 INCHES OF RAIN SINCE 4 AM
Jul 5, 10:38 AM CDTFLASH FLOOD1 N Fairbury, NEWATER FLOWING ACROSS ROAD FOR A SHORT TIME. ROAD WAS CLOSED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 051307
FFWOAX
NEC095-151-159-051700-
/O.NEW.KOAX.FF.W.0047.080705T1306Z-080705T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 AM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...
  SALINE COUNTY IN SOUTHEAST NEBRASKA...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL NOON CDT.

* AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  4 TO 6 INCHES OF RAIN HAD FALLEN OVER JEFFERSON...SALINE AND 
  WESTERN SEWARD COUNTIES. STORMS WILL CONTINUE TO DROP ANOTHER
  1 TO 3 INCHES OF RAIN IN SOME PARTS OF THESE COUNTIES THROUGH
  10 AM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILBER...
  WESTERN...PLYMOUTH...MILFORD...FRIEND...DORCHESTER...DE WITT...
  CRETE AND BEAVER CROSSING.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
369.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

LAT...LON 4001 9736 4077 9737 4085 9736 4074 9692
      3999 9691
TIME...MOT...LOC 1306Z 180DEG 0KT 4020 9710

$$

ZAPOTOCNY
1 follow-up statement
000 
WGUS73 KOAX 051444
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 AM CDT SAT JUL 5 2008

NEC095-151-159-051700-
/O.CON.KOAX.FF.W.0047.000000T0000Z-080705T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-JEFFERSON NE-SEWARD NE-
941 AM CDT SAT JUL 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SEWARD...JEFFERSON AND SALINE COUNTIES...

AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STRONGEST STORMS WERE MOVING OUT OF THE FLASH FLOOD WARNING 
AREA. RAINFALL AMOUNTS OF 4 TO 7 INCHES WERE LIKELY FROM THE EARLIER 
STORMS OVER JEFFERSON COUNTY...PARTS OF SALINE COUNTY AS WELL AS THE 
EXTREME WESTERN AND SOUTHERN PARTS OF SEWARD COUNTY. FLOODING WAS 
REPORTED 8 MILES SOUTH OF FRIEND...AND THERE WAS A MEASURED RAINFALL 
AMOUNT OF 6.48 INCHES AT THE SAME LOCATION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS THROUGH AT LEAST NOON CDT. STREET 
FLOODING MAY LAST UNTIL AROUND 11 AM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 9736 4077 9737 4085 9736 4074 9692
      3999 9691
TIME...MOT...LOC 1441Z 180DEG 0KT 4020 9710

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:21 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 2:21 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
221 AM CDT SAT JUL 5 2008

.DISCUSSION...
THUNDERSTORM CHANCES THROUGH TUESDAY REMAIN THE PRIMARY FORECAST
CONCERNS.

ISOLATED STORMS DEVELOPED THIS MORNING...SHORTLY AFTER MIDNIGHT...IN
PLUME OF INCREASINGLY HIGHER THETA-E AIR IN CENTRAL NEBRASKA. SOME
OF THOSE STORMS WILL LIKELY AFFECT WESTERN PARTS OF THE CWA THIS
MORNING. STORMS WILL END BY NOON AS WARM ADVECTION REGIME SHIFTS
NORTHEAST AHEAD OF STRONG SHORTWAVE ROLLING EAST ALONG THE CANADIAN
BORDER. RESULTANT LOWERING SURFACE PRESSURE IN THE DAKOTAS WILL
TIGHTEN PRESSURE GRADIENT ACROSS OUR AREA...CAUSING BRISK SOUTHERLY
WINDS AND INCREASINGLY WARMER 850 AIR. COMBINATION OF SUNSHINE...
MIXING AND WARMER LOW LEVEL AIR SHOULD PUSH TEMPS TOWARD 90 IN MUCH
OF THE CWA THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CENTRAL DAKOTAS LATER IN
THE DAY AS MOISTURE ADVECTION SURGES NORTH AHEAD OF SURFACE LOW
PRESSURE. THOSE STORMS SHOULD PROPAGATE SOUTHEAST OVERNIGHT AS
SOUTHWEST 850 FLOW FEEDS EASTWARD MOVING LINES...WITH SOME STORMS
POSSIBLE INTO NORTHEAST NEBRASKA AFTER MIDNIGHT.

ANY STORMS THAT DO MAKE IT INTO OUR CWA SHOULD DISSIPATE SUNDAY
MORNING...BUT RESULT WILL BE STRENGTHENING BAROCLINIC ZONE ACROSS
EASTERN NEBRASKA. BOTH NAM AND GFS SHOW THIS...AND BOTH PUSH SURFACE
DEW POINTS TO OR ABOVE 70F SUNDAY AFTERNOON. ALTHOUGH LOW LEVEL
CONVERGENCE WILL BE WEAK WITH MINIMAL 0-6KM BULK SHEAR...
SURFACE-BASED CAPES WILL EXCEED 3000 J/KG. EXPECT SOME PULSE STORMS
TO GET GOING IN THIS JUICY ENVIRONMENT...ESPECIALLY IN AREAS NEAR
SURFACE CONVERGENCE WHERE TEMPERATURES JUST SOUTH SHOULD EASILY TOP
90 AND BREAK WEAK CAP.

PERHAPS BEST CHANCE FOR ORGANIZED STORMS WILL COME MONDAY WHEN GFS
AND NAM SHOW MORE SIGNIFICANT MID LEVEL COOLING WITH A SHORTWAVE
DROPPING INTO THE PLAINS. SURFACE DEW POINTS WILL STILL BE NEAR 70
WITH BULK SHEAR INCREASING WITH APPROACHING WAVE. AGAIN SBCAPES
WILL TOP 3000 J/KG WITH NO CAP. LOW LEVEL CONVERGENCE SHOULD BE
ENHANCED AS INDUCED SURFACE LOW TRAVELS NORTHEAST ALONG FRONTAL
BOUNDARY...SO SHOULD NOT HAVE A PROBLEM GETTING THINGS GOING IN
THE HEAT OF THE AFTERNOON. STORMS WILL SHIFT SOUTHEAST WITH TIME
OVERNIGHT ON BACK SIDE OF EXITING UPPER TROUGH/SURFACE LOW WITH A
LINGERING STORM POSSIBLE TUESDAY MORNING IN SOUTHEAST NEBRASKA.

THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED FOR NOW. GFS
SHOWS A RELATIVELY COOL PERIOD TUESDAY AND WEDNESDAY WITH HIGHS
SLIGHTLY BELOW NORMAL. WE COULD SEE ANOTHER ROUND OF STORMS
WEDNESDAY NIGHT OR THURSDAY AS WARM ADVECTION REGIME IN RETURN FLOW
OVERSPREADS THE REGION...BUT WILL NOT INTRODUCE JUST YET.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 06/12Z.

THETA-E ADVECTION UNDERWAY WITH ACCAS FM AROUND BLUE HILL (KUEX) TO
WEST OF NELIGH.  PROFILERS/VWPS HAVE 30 TO 40KTS AT H85 AND
BEGINNING TO SEE SOME RETURNS JUST WEST OF THE CWA.  THETA-E
ADVECTION WILL CONTINUE OVERNIGHT AND THIS  MORNING SHIFTING
EASTWARD WITH TIME ACRS ERN NEB AND WRN IA ALONG WITH THE MOISTURE
AXIS.  EXPECT VFR CIGS AND POSSIBLY SOME LOCAL IFR/MVFR CIGS WITH
THE SHRA/TSRA. SINCE THERE IS A LARGE FOCUS AREA HAVE CB IN THE
OFK/LNK TAFS THRU 14Z AND MAY NEED TO ADD TO THE OMA TAF.  FREEZING
LEVELS ARE HIGH AND STORM MOTIONS ARE WEAK...LESS THAN 10 KTS...SO
SHOULD ONE OF THE STORMS GO OVER A SITE...VISIBILTIES COULD DROP TO
THE IFR/LIFR RANGE.  SFC WINDS INCREASE TO 15 TO 30KTS AFTER 14Z AND
THIS SHOULD HELP MIX THE CLOUDS OUT TO SCT FOR LATER IN THE
AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...DERGAN
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:28 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 AM CDT SAT JUL 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS IN EASTERN NEBRASKA MAY PRODUCE AN
ISOLATED LARGE HAIL EVENT THROUGH MID MORNING. THE STORMS SHOULD
DISSIPATE BY NOON.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE IN NORTHEAST NEBRASKA
AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE FOR LARGE HAIL OR
DAMAGING WINDS WITH THESE STORMS...MAINLY NORTH OF A COLUMBUS TO
ONAWA LINE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AHEAD OF A
COLD FRONT IN THE DAKOTAS. THE EXPECTED SOUTHEAST MOVEMENT WOULD
BRING THE STORMS INTO NORTHEAST NEBRASKA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORNING THUNDERSTORMS ARE POSSIBLE SUNDAY IN NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA...BUT SHOULD BE WEAKENING. ANOTHER ROUND OF
STORMS IS POSSIBLE SUNDAY AFTERNOON AS HIGH HUMIDITY LENDS TO HIGH
INSTABILITY DURING THE HEAT OF THE AFTERNOON. IF STORMS DO
DEVELOP...LARGE HAIL AND DAMAGING WINDS COULD OCCUR.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL COME MONDAY AS A LOW
PRESSURE SYSTEM ROLLS THROUGH THE AREA. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. THESE STORMS WILL LIKELY
CONTINUE THROUGH THE NIGHT...BUT SHOULD BE EXITING SOUTHEAST
NEBRASKA TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DERGAN

In the hours before

Local storm report, Jul 5, 5:12 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     HAIL             COLUMBUS                41.43N 97.36W
07/05/2008  E0.88 INCH       PLATTE             NE   EMERGENCY MNGR

0507 AM     HAIL             3 SW MILFORD            40.74N 97.09W
07/05/2008  E1.75 INCH       SEWARD             NE   LAW ENFORCEMENT

&&

CZAPOTOC
Local storm report, Jul 5, 7:36 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HAIL             8 S FRIEND              40.54N 97.28W
07/05/2008  M0.88 INCH       SALINE             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jul 5, 7:38 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             4 S HOWELLS             41.67N 97.00W
07/05/2008  M1.00 INCH       COLFAX             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jul 5, 8:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             4 S HOWELLS             41.67N 97.00W
07/05/2008  M1.50 INCH       COLFAX             NE   TRAINED SPOTTER

            ALSO REPORTED 4 INCHES OF RAIN

&&

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:34 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte56 min
Jul 5, 4:55 AM CDTSevere Thunderstorm WarningOAXJefferson65 min
Jul 5, 4:56 AM CDTSevere Thunderstorm WarningOAXSaline, Seward49 min
Jul 5, 6:19 AM CDTSevere Thunderstorm WarningOAXJefferson56 min
Jul 5, 6:53 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Saunders, Stanton67 min
Jul 5, 7:06 AM CDTSevere Thunderstorm WarningOAXSaline, Seward54 min
Jul 5, 7:58 AM CDTSevere Thunderstorm WarningOAXSaline62 min
Jul 5, 8:01 AM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders59 min
Jul 5, 8:22 AM CDTFlash Flood WarningOAXColfax, Dodge4 hr
Jul 5, 8:34 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline56 min
Jul 5, 9:02 AM CDTSevere Thunderstorm WarningOAXDodge, Saunders58 min
Jul 5, 9:09 AM CDTSevere Thunderstorm WarningOAXBurt37 min
Jul 5, 9:14 AM CDTSevere Thunderstorm WarningOAXSeward61 min
Jul 5, 11:42 AM CDTAreal Flood WarningOAXJefferson, Saline, Seward4 hr
Jul 5, 11:48 AM CDTRiver Flood WarningOAXJefferson3 hr
Jul 5, 12:07 PM CDTAreal Flood WarningOAXColfax, Dodge3 hr
Jul 5, 4:54 PM CDTRiver Flood WarningOAXDodge4 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.